Indiana, 2017

Damaging Wind in Indiana, August 20, 2017

August 20, 2017 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of northwest Indiana during the early morning hours of August 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northwest Indiana during the early morning hours of August 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 9:06 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 20, 9:06 PM CST, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
1006 PM CDT Sun Aug 20 2017

.UPDATE...
1005 PM CDT

Scattered storms have developed since 9 pm across northern
Illinois, immediately ahead of a mid-level short wave disturbance
per satellite water vapor imagery. Moist advection in the lower-
mid levels appears to be gradually increasing in general across
the region, and a modified 00Z ILX soundings providing CAPEs above
850mb of 2000+ J/kg. While that instability is fairly robust, the
strength of the low-level jet/moisture transport is still
minimal, with only 15-20 kt per ILX VWP data. So the severe threat
still remains low, but do expect some storm
organization/longevity with this current activity given the
instability and deep layer shear around 30 kt. In addition, the
ILX sounding indicated 1.89 inches of precipitable water, so heavy
downpours will be favored under any of these storms.

Immediately behind this wave, which should clear the CWA around 1
a.m. or so, there should be a break in convective coverage and
maybe in showers and storms altogether through the rest of the
overnight. Convection should start developing and organizing
across Iowa overnight at the nose of the analyzed low-level jet
and underneath strengthening upper level flow. Organization of
these storms into an MCS would favor a progressively south of
due east motion by the time the activity were to progress into
Illinois. However, confidence is low on how that activity will
evolve in Iowa. In addition, scattered storms further northeast
into parts of southern Minnesota and Wisconsin are likely into the
Monday morning hours. In general, some of this upstream activity
is likely to move into at least north central Illinois during the
morning hours, though how widespread again is highly uncertain.
The severe threat that exists over Iowa overnight would likely be
diminishing with any morning storms into the CWA.

MTF

&&

.SHORT TERM...
219 PM CDT

Through Monday...

Forecast details are complex through tomorrow with several features
of concern resulting in potential for showers/storms as well as
complicating the sky cover forecast for the eclipse. Water vapor
imagery shows a fairly zonal west to east flow with several
shortwave troughs embedded. One trough is approaching the local
area with an attendant low level circulation remnant from early
morning convection that had occurred over Iowa. This low level
feature is currently passing the Quad Cities and interacting with
a NW-SE arching warm frontal boundary. A band of rain has
persisted and arcs from west of Dubuque to near Peru. Dewpoints
have increased across the area with temps in the mid to upper 80s
resulting in an unstable airmass under a mix of sun and clouds.
Satellite shows scattered cu development across the Chicago metro
with a look out the window showing little vertical extent to
these. As ascent increases through the afternoon and daytime
heating/instability peaks, would not be surprised to see some
spotty shower/thunderstorm development. A wind gust threat may
accompany any organized cell thanks to an axis of high downdraft
cape which aligns with SPC Day 1 outlook thinking. With the
remnant circulation looking to fester into the evening,
shower/thunder chances will linger as well and have reflected this
in the hourly grids across NE IL and NW IN.

Attention turns to the overnight hours into Monday. Surface low
pressure across the central Plains this afternoon will develop east-
northeastward. Low-mid level warm advection will maximize into
western/northern Iowa on an increasing low level flow in conjunction
with the development of another upper shortwave. Though guidance is
mixed on the details, expect thunderstorms to develop generally
across northwest Iowa and expand eastward overnight. Steering flow
would take this activity eastward and it may turn somewhat
southeastward with time. Will continue with thunderstorm chances
entering the northwest part of the forecast area closer to
daybreak, though the timing may need better refinement. Guidance
is pretty consistent with activity decaying through late morning
which means it may struggle to reach the Chicago area and IL/IN
border region. Have trended pops down as you go east. Cloud cover
does look extensive through the morning and into the afternoon
but there are caveats that may allow for at least a window of
reduced cloud cover. However, these primarily depend on the
thunderstorm trends and timing. Should a more persistent area of
showers/storms move through then associated subsidence behind it
could yield a break in the clouds during the early afternoon.
Lesser activity may result in lingering high level cloudiness.
Temp- wise, expect highs similar to today.

MDB

&&

.LONG TERM...
219 PM CDT

Monday night through Sunday...

Highlights of the longer term portion of the forecast include
warm and humid weather into Tuesday with shower and thunderstorm
potential, then cooler and drier conditions mid-late week as a
deep upper trough develops across the eastern CONUS.

Fast, relatively zonal flow is progged to be in place across the
Upper Midwest Monday evening, with guidance in good agreement in
depicting a strong short-wave trough digging southeast into the
northern Great Lakes region overnight. In the process, surface low
pressure develops across the northern Lakes, along a cold front
stretching southwest into the Central Plains, and this front then
pushes slowly southeast across the forecast area Monday night into
Tuesday afternoon. While convection timing and coverage will
likely be modulated by MCS remnants which will likely affect the
region during the day Monday, strengthening large scale forcing
and approaching surface cold front will likely support potentially
strong convection across much of the area Monday night. High-res
convection allowing guidance suggests the potential for MCS
development to our west during the afternoon/evening, which would
then spread east into the forecast area overnight.

Moderately strong instability indicated by forecast MUCAPES near
2000 J/kg, and increasing deep layer bulk shear of 30-40 kts in
strengthening southwest flow would support the potential for
strong to severe storms, particularly with respect to damaging
winds. A Locally heavy rainfall potential will also likely exist,
given a southwesterly low level jet parallel to the approaching
cold front and high Theta-E air mass characterized by surface dew
point temps of 70F or higher and p-wats around 2 inches. WFO LOT
cwa is included in both the SPC day 2 severe outlook and WPC day 2
excessive rainfall outlook.

Current guidance trends depict weakening convection continuing to
push southeast across the area Tuesday morning, with chances
primarily confined to the southeast half or so of the cwa by
Tuesday afternoon. Despite the presence of the cold frontal
boundary, the greatest potential for additional strong-severe
storms on Tuesday looks to be east/southeast of the forecast area,
where outflow boundary from overnight MCS will provide better
instability and convergence.

Breezy, cooler and drier conditions are then expected to develop
from the north and northwest late Tuesday, as a sprawling area of
surface high pressure builds southeast from Canada and the
Northern Plains in the wake of the deepening eastern CONUS upper
trough. GFS and ECMWF do depict a secondary cold frontal boundary
pushing into the region early Thursday and a hint of some isolated
shower potential along that especially near the lake as cool (+8C
at 850 mb) spreads over the area, but otherwise the period from
Tuesday night into next weekend appears dry. Below normal temps
are anticipated (coolest Thursday), with daytime highs in the low-
mid 70's and overnight lows in the 50's, and probably a few upper
40's in cooler spots. As the surface high drifts east we should
see a return to south-southeast surface winds and a gradual
moderation in temps next weekend, back closer normal for late
August.

Ratzer

&&

.AVIATION...
For the 00Z TAFs...

647 pm...Main forecast concern is thunderstorm potential.

Light showers/sprinkles continue to spread across northern IL with
some stronger showers developing south of rfd recently. Short term
guidance suggests this activity may continue to expand and spread
east/southeast through the evening. Included shower mention at rfd
and dpa but just vicinity further east with low confidence. Trends
will need to be monitored this evening. It is possible that this
activity does increase to produce isolated/scattered thunder.

Additional thunderstorm development is expected over western IA
tonight which may spread east/southeast into western IL Monday
morning...likely in a weakening phase. No changes to previous
forecast for Monday morning but confidence is low for this time
period and its possible all of the terminals remain dry Monday
morning.

A cold front will move across the area Monday night with a period
of showers and thunderstorms expected...likely after 00z at rfd
and perhaps around 06z at ord so no mention with this forecast
but confidence of thunderstorms during this period is medium to
high.

A very weak area of low pressure is moving across parts of north
central IL with light east/southeast winds. Ord/mdw still south/
southwest at this time but winds should turn more southerly or
southeasterly this evening...though speeds will be under 10kts.
Light/southerly winds overnight will turn back south/southwest on
Monday with speeds approaching 10kts. cms

&&

.MARINE...
219 PM CDT

Main marine forecast concern is with a period of stronger
northerly winds late Tuesday through Wednesday, as high pressure
builds in behind a cold front which will push south of the lake
Tuesday.

South-southwest winds will start the week, in advance of an area
of low pressure system which will pass across the northern Lakes
Tuesday morning. Thunderstorms, a few strong to severe, will
develop across Lake Michigan Monday night, and will continue into
early Tuesday as the low passes and trails a cold front down the
lake. The front will clear the lake later in the day, while the
low deepens while pulling away into southern Quebec. The gradient
will tighten between the deepening low and an expansive area of
high pressure which will spread southeast from the Canadian
prairies and Northern Plains, and this is expected to produce a
somewhat prolonged period of northwest-north winds in the 20-25 kt
range, and possibly some higher gusts, from late Tuesday through
the day Wednesday. The persistent northerly wind and building
waves may result in small craft advisory conditions on southern
Lake Michigan during this mid- week period.

The surface high will eventually spread across the western Lakes
Thursday through Friday, allowing winds to diminish and waves to
subside.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 20, 2:35 PM CST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Sun Aug 20 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
335 PM CDT Sun Aug 20 2017 /435 PM EDT Sun Aug 20 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.

DISCUSSION:

Isolated thunderstorms are possible from late this afternoon
into tonight. The strongest of these may be capable of producing
isolated one inch hail or wind gusts to 60 mph. Not all areas
will see rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Flooding Risk.
  Elevated Severe Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Weakening thunderstorms may move into the area from the west
Monday morning. A greater potential for strong to severe storms
will develop Monday night, as a cold front approaches the area.
Thunderstorms are expected to move into the area Monday evening
and could be severe, with damaging winds the primary threat.
The severe threat would likely diminish overnight, though the
potential for locally heavy rainfall will persist. Additional
thunderstorms may linger Tuesday, especially south and east of
Chicago.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

moving east at 15 to 20 MPH...

&&

LMZ740>745-212045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Sun Aug 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

Winds and waves may become hazardous for small craft late Tuesday
through Wednesday, especially in the Indiana waters.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Sun Aug 20 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Thunderstorms are possible especially on northern parts of the
lake tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are likely Monday and Monday night across the lake.
A few storms could be strong to severe Monday afternoon and
evening.

&&

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 20, 9:33 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1033 PM CDT SUN AUG 20 2017

ILZ012-210400-
Kane IL-
1033 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 1100
PM CDT...

At 1032 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sugar Grove, or 7 miles northeast of Little Rock, moving east at 15
mph. Aurora Airport in Sugar Grove had a gust to 48 mph with this
storm.

Wind gusts up to 50 mph lasting for several minutes and half inch
hail will be possible with this storm, with brief torrential
rainfall likely. This could cause minor localized flooding.

Locations impacted include...
Aurora, St. Charles, West Chicago, Batavia, Geneva, Montgomery, North
Aurora, Sugar Grove, Elburn and Wayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4173 8826 4172 8857 4186 8859 4198 8826
TIME...MOT...LOC 0332Z 255DEG 15KT 4178 8846

MTF
Local storm report, Aug 20, 9:37 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1037 PM CDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     SUGAR GROVE             41.77N 88.46W
08/20/2017  M48 MPH          KANE               IL   ASOS

            GUST TO 48 MPH AT ARR ASOS.

&&
Special weather statement, Aug 20, 9:56 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1056 PM CDT SUN AUG 20 2017

ILZ033-INZ010-019-210445-
Iroquois IL-Newton IN-Benton IN-
1056 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR IROQUOIS...SOUTHERN NEWTON AND
WESTERN BENTON COUNTIES UNTIL 1145 PM CDT/1245 AM EDT/...

At 1055 PM CDT/1155 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles south of St. Anne
to near Buckley. Movement was east at 35 mph. The strongest storm
was located near Watseka.

Wind gusts up to 50 mph and half inch hail will be possible with
these storms, with brief torrential rainfall likely. This rainfall
could cause localized minor issues.

Locations impacted include...
Watseka, Kentland, Morocco, Stockland, Dunnington, Claytonville,
Enos, Freeland Park, Beaver City, Raub, Gilman, Clifton, Onarga,
Milford, Sheldon, Brook, Cissna Park, Ashkum, Buckley and Crescent
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 8753 4049 8811 4099 8794 4103 8728
      4100 8728 4048 8752
TIME...MOT...LOC 0355Z 249DEG 29KT 4104 8773 4056 8799

MTF
Special weather statement, Aug 20, 11:14 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
114 AM EDT MON AUG 21 2017

INZ019-210600-
Benton IN-
114 AM EDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 200 AM EDT...

At 113 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Remington to near Hoopeston. Movement was
southeast at 25 mph.

Wind gusts up to 50 mph and half inch hail will be possible with
these storms, while brief but torrential rainfall is likely. This
may cause minor localized flooding.

Locations impacted include...
Fowler, Otterbein, Dunnington, Foresman, Oxford, Boswell, Earl Park
and Ambia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4064 8753 4074 8741 4073 8710 4048 8709
      4048 8753
TIME...MOT...LOC 0513Z 296DEG 22KT 4077 8716 4052 8762

MTF

The radar

The Chicago radar (KLOT), 123 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 20, 11:17 PM CST
Where
Jasper County, 1 mi S of Remington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.755, -87.150

One large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721116.